Georgia, 2010

Damaging Winds and Lightning Strikes in Georgia, August 13, 2010

August 13, 2010 · NWS FFC · 9 events in 3 counties and zones

The remnants of Tropical Depression Number Five (TD5) were drifting into the region from the southwest around a subtropical ridge located over north Florida. The deep tropical moisture combined with a backdoor cold front across northeast Georgia to generate scattered to numerous afternoon and evening thunderstorms across north and especially northeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$849,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The remnants of Tropical Depression Number Five (TD5) were drifting into the region from the southwest around a subtropical ridge located over north Florida. The deep tropical moisture combined with a backdoor cold front across northeast Georgia to generate scattered to numerous afternoon and evening thunderstorms across north and especially northeast Georgia. The thunderstorms were very efficient rain producers and were also accompanied by intense cloud-to-ground lightning. Damaging downburst winds and several lightning incidents were reported with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 13, 12:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 12:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
140 PM EDT FRI AUG 13 2010

.PREV DISCUSSION... /ISSUED 732 AM EDT FRI AUG 13 2010/

SHORT TERM /TODAY THROUGH SUNDAY/...
MODELS ARE IN GENERAL AGREEMENT WITH BRINGING THE NORTH CENTRAL GULF
LOW INLAND OVER SOUTHERN ALABAMA AND KEEPING IT JUST TO OUR WEST THROUGH
SUNDAY. GFS IS MUCH MORE AGGRESSIVE WITH THE MOISTURE AS EVIDENT BY
THE NEARLY 17 INCHES OF RAIN IT PUTS OVER CENTRAL GEORGIA FROM TODAY
THROUGH 00Z MON. FEEL THIS IS A BIT OVER DONE...HOWEVER ALSO FEEL
THE NAM IS TOO DRY. SREF SEEMS TO BE A GOOD COMPROMISE AT THIS TIME
WITH 2+ INCHES IN THE SAME PERIOD FROM ATL-MCN-CSG.

FOR TODAY...MOISTURE AND INSTABILITY WILL BE SPREADING OVER THE CWA
WITH CHANCE TO LIKELY POPS OVER THE CWA...LIKELY POPS ACROSS CENTRAL
GEORGIA. THE GULF/TROPICAL MOISTURE SPREADING OVER THE CWA SATURDAY
THROUGH SUNDAY...WILL GO WITH LIKELY. ALTHOUGH THE GFS SEEMS WAY
OVER DONE ON QPF...IT WILL BE TROPICAL IN NATURE AND THEREFORE WITH
THE LOW JUST TO OUR WEST...THERE IS THE POSSIBILITY OF HEAVY RAIN...
PRECIPITABLE WATER VALUES RANGE FROM 2.00 TO 2.50 SATURDAY THROUGH
SUNDAY. WILL THEREFORE ADD RAIN HEAVY AT TIMES BEGINNING SATURDAY
AND CONTINUING THROUGH SUNDAY.

WITH ADDITIONAL CLOUDS/PRECIP TODAY...EXPECT MAX TEMPS TO BE JUST
SLIGHTLY COOLER THAN THURSDAYS MAX TEMPS. COOLER TEMPS ARE EXPECT
SATURDAY AND SUNDAY DUE TO CLOUDS AND PRECIP. OVERNIGHT LOWS WILL
REMAIN ABOVE NORMAL THROUGH THE SHORT TERM.

ALTHOUGH TEMPS WILL BE SLIGHTLY COOLER THAN YESTERDAY...DEW POINTS
WILL INCREASE AND THIS WILL PUSH HEAT INDEX VALUES TO 105+ OVER MUCH
OF THE CWA THIS AFTERNOON AND WILL THEREFORE MAINTAIN THE HEAT
ADVISORY WHICH WILL EXPIRE AT 7 PM TODAY.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LONG TERM WILL BE HIGHLY DEPENDENT ON WHAT HAPPENS TO THE NORTH GULF
LOW. GFS AND ECMWF DIFFER SIGNIFICANTLY ON THE RESOLUTION WITH THE
GFS KEEPING THE LOW OVER THE SOUTHEAST AND CONTINUING TO KEEP
TROPICAL MOISTURE OVER THE CWA. THE ECMWF TAKES THE LOW BACK INTO
THE NORTHERN GULF MONDAY AND THEN MOVES IT WESTWARD TOWARD TEXAS.
ALTHOUGH THIS SOLUTION REMOVES THE LOW FROM OUR AREA...IT DOES KEEP
MOISTURE OVER THE CWA THRU MUCH OF THE LONG TERM. WITH THIS IN MIND
WILL KEEP CHANCE POPS GOING THROUGH THE ENTIRE LONG TERM AND KEEP
TEMPS NEAR CLIMO. CONFIDENCE WITH THE LONG TERM IS LOW.

17

.AVIATION...UPDATED 18Z...
GENERALLY HIT AND MISS THUNDERSTORM POTENTIAL THIS AFTERNOON/EVENING
FOR THE TAFS WITH THE EXCEPTION BEING CSG WITH BETTER CHANCES.
VFR CEILINGS/CLOUDS EXPECTED. INCREASING POTENTIAL LATER TONIGHT
FOR MVFR/IFR CEILINGS AND CHANCES FOR MVFR VSBYS DUE TO
SHOWERS/FOG. SURFACE WINDS GENERALLY VARIABLE AROUND 5 KTS.

//ATL CONFIDENCE...UPDATED 18Z...
HIGH CONFIDENCE FOR VFR CEILINGS THIS AFTERNOON INTO TONIGHT.
LOW CONFIDENCE FOR THUNDERSTORMS AFFECTING ATL THIS AFTERNOON/EVENING.
LOW CONFIDENCE ON WHICH SIDE OF S WINDS WILL BE THIS AFTERNOON.
MEDIUM CONFIDENCE FOR LIGHT SSW WINDS THIS EVENING.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          98  75  90  75  88 /  30  40  70  60  60
ATLANTA         93  76  87  75  87 /  40  40  70  60  60
BLAIRSVILLE     88  72  84  70  84 /  40  40  60  60  60
CARTERSVILLE    96  75  89  75  89 /  30  40  70  60  60
COLUMBUS        93  77  90  77  90 /  70  40  70  60  60
GAINESVILLE     94  75  86  74  87 /  30  40  70  60  60
MACON           94  76  90  77  90 /  60  40  70  60  60
ROME            97  74  91  74  91 /  30  40  60  60  60
PEACHTREE CITY  91  74  87  74  87 /  50  40  70  60  60
VIDALIA         95  77  92  76  92 /  60  30  60  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BLECKLEY...
BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...CRISP...
DADE...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...
FLOYD...FORSYTH...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...MACON...MADISON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...NORTH
FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...POLK...
PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALKER...WALTON...
WARREN...WASHINGTON...WEBSTER...WHEELER...WHITFIELD...WILCOX...
WILKES...WILKINSON.

&&
Hazardous weather outlook, Aug 13, 4:30 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT FRI AUG 13 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-140930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
530 AM EDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED ACROSS PORTIONS OF
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
AN AREA OF LOW PRESSURE ASSOCIATED WITH REMNANTS OF TROPICAL
DEPRESSION FIVE HAS MOVED OVER SOUTHERN ALABAMA...AND WILL SPREAD
MOISTURE AND INSTABILITY ACROSS NORTH AND CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...AND HEAVY RAIN.

.DISCUSSION...
LOW PRESSURE OVER SOUTHERN ALABAMA WILL SPREAD MOISTURE AND
INSTABILITY ACROSS THE AREA. WITH CAPE VALUES BETWEEN 1200 AND
1800 AND LIFTED INDEX VALUES AROUND -2...THE MODERATE INSTABILITY
IS ENOUGH TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. THE MOST
LIKELY AREA FOR NUMEROUS THUNDERSTORMS IS SOUTH OF A LINE FROM
LAGRANGE...TO MACON...TO SWAINSBORO...WITH SCATTERED THUNDERSTORMS
ELSEWHERE. SOME THUNDERSTORMS COULD BE STRONG...BUT ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. WITH PRECIPITABLE WATER VALUES
HOVERING ABOVE TWO INCHES...HEAVY RAIN CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 13, 1:51 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT FRI AUG 13 2010

GAZ033-034-045-131915-
251 PM EDT FRI AUG 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND VERY
HEAVY RAIN IN DEKALB...GWINNETT AND FULTON COUNTIES UNTIL 315 PM
EDT...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR NORCROSS...MOVING SOUTHWEST AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DEKALB...GWINNETT AND FULTON COUNTIES THROUGH 315 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE PLEASANT
HILL...LILBURN...DULUTH...JOHNS CREEK...TUCKER...DORAVILLE AND
NORCROSS. MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR REDUCED
VISIBILITY.
Special weather statement, Aug 13, 2:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT FRI AUG 13 2010

GAZ027-038-131945-
310 PM EDT FRI AUG 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN OGLETHORPE
AND MADISON COUNTIES UNTIL 345 PM EDT...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR COMER AND WATSON MILL BRIDGE STATE
PARK...MOVING NORTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
OGLETHORPE AND MADISON COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE SANDY CROSS...SMITHONIA...WATSON MILL
BRIDGE STATE PARK...COLBERT...CARLTON...COMER AND PAOLI.
Special weather statement, Aug 13, 2:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT FRI AUG 13 2010

GAZ032>034-045-132000-
335 PM EDT FRI AUG 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR VERY HEAVY RAIN AND FREQUENT
LIGHTNING IN DEKALB...COBB...GWINNETT AND FULTON COUNTIES UNTIL 400
PM EDT...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR SANDY SPRINGS...MOVING NORTHEAST AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT
MOVES ACROSS DEKALB...COBB...GWINNETT AND FULTON COUNTIES THROUGH
400 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
TUCKER...CHAMBLEE... DOBBINS AIR RESERVE BASE...SMYRNA...MARIETTA
...SANDY SPRINGS... DORAVILLE...MOUNT BETHEL...NORCROSS AND LILBURN.
MOTORISTS ENCOUNTERING HEAVY RAIN SHOULD SLOW DOWN AND BE PREPARED
FOR NEAR ZERO VISIBILITY.
Local storm report, Aug 13, 2:45 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     4 ESE MARIETTA          33.93N 84.49W
08/13/2010  M53 MPH          COBB               GA   TRAINED SPOTTER

&&

SNELSON
Special weather statement, Aug 13, 2:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
348 PM EDT FRI AUG 13 2010

GAZ030-132015-
348 PM EDT FRI AUG 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR VERY HEAVY RAIN...WIND GUSTS TO
50 MPH AND FREQUENT LIGHTNING IN POLK COUNTY UNTIL 415 PM EDT...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR CEDARTOWN...MOVING NORTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...FREQUENT CLOUD
TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS POLK
COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE ANTIOCH AND CEDARTOWN.

The radar

The Atlanta radar (KFFC), 136 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

6 lightning, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
August 13, 3:00 PM EST to 3:20 PM EST
Where
Clarke County, 2 mi NW of Winterville to 2 mi S of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
33.990, -83.305

The Clarke County 911 Center reported that at least 10 trees and a half-a-dozen power lines were down from northwest of Winterville to south of Athens near the Oconee county line. One tree was down on Simonton Bridge Road, blocking the road.

Lightning, Clarke

When
August 13, 3:00 PM EST
Where
Clarke County, 2.51 mi NW of Winterville
Property damage
$200,000
Reported by
County Official
Coordinates
33.992, -83.315

The Clarke County 911 Center reported that lightning set a commercial business on fire on Voyles Road, approximately two miles northwest of Winterville in northeast Clarke county. The business suffered significant damage from the resulting fire.

Lightning, Clarke

When
August 13, 3:00 PM EST
Where
Clarke County, 0.42 mi NNW of Athens
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.956, -83.382

The Clarke County Emergency Management Director reported that a lightning strike caused minor damage to a home on Sing Tree Lane.

Lightning, Clarke

When
August 13, 3:02 PM EST
Where
Clarke County, 2.25 mi NE of Barretts Mill
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.020, -83.338

The Clarke County Emergency Management Director reported that a home on Danielsville Road suffered minor damage from a lightning strike.

Thunderstorm Wind, Cherokee

When
August 13, 3:16 PM EST to 3:21 PM EST
Where
Cherokee County, 2 mi NW of Canton to 2 mi SE of Canton
Measured
56 kt (64 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
34.251, -84.505

The Cherokee County Emergency Management Director reported that three commercial buildings in the John T. Pettit Drive area sustained roof damage. One of the buildings lost nearly its entire roof. The other two only sustained minor shingle damage. Eight residential structures sustained minor damage. The garage of one home suffered major damage when a large tree fell on the structure. One vehicle was also destroyed by a large downed tree. Dozens of large old hardwood trees were snapped off in the downtown Canton area, including several near Canton City Hall and on the grounds of the Board of Education Administrative Complex. Many other small trees and tree limbs were also down in the area. Widespread power outages were observed. Much of the city of Canton was left without power. The damage was the clearly the result of a pulse thunderstorm downburst.

Lightning, Clarke

When
August 13, 3:22 PM EST
Where
Clarke County, 1.25 mi ENE of Oconee Hgts
Property damage
$20,000
Reported by
County Official
Coordinates
33.990, -83.402

The Clarke County 911 Center reported that lightning struck an apartment complex approximately three miles northeast of Athens on Rolling Ridge Drive. Damage from the lightning-related fire was minor to moderate.

Lightning, Clarke

When
August 13, 3:23 PM EST
Where
Clarke County, 3.02 mi ENE of Barretts Mill
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.009, -83.318

The Clarke County Emergency Management Director reported that lightning struck a home on Old Pittard Road causing minor damage to the structure.

Thunderstorm Wind, Jackson

When
August 13, 3:25 PM EST to 3:41 PM EST
Where
Jackson County, 1.86 mi SSW of Red Stone to 0.26 mi S of Jefferson Jackson Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
34.095, -83.612

The Jackson County 911 Center reported that a portion of a roof was blown off one home and a chimney was blown off another home on Jameston Drive near Jefferson. One tree was also down on Ralph Garrison Road.

Lightning, Cherokee

When
August 13, 3:29 PM EST to 3:38 PM EST
Where
Cherokee County, 1 mi SE of Canton to Waleska
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
34.220, -84.468

The Cherokee County Emergency Management Director reported that three homes in unincorporated Cherokee county were struck by lightning and sustained minor to moderate damage. The public reported that a 60 foot live oak tree at the Department of Education building was struck by lightning. The lightning strike caused the tree to fall on an adjacent Nissan Xterra, crushing the vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256425, 256426, 256968, 256969, 256980, 256428, 256970, 256972, 257697.